Utah, 2018Wildfire in Utah, September 15, 2018
September 15, 2018 · NWS SLC · 1 event in 1 county or zone
A human caused fire developed during the afternoon of September 15 in Herriman. The fire destroyed two homes before being contained that evening.
- Deaths
- 0
- Injuries
- 5
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A human caused fire developed during the afternoon of September 15 in Herriman. The fire destroyed two homes before being contained that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 15, 9:46 AM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Sep 15, 9:46 AM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1046 AM MDT Sat Sep 15 2018
.SYNOPSIS....Warm, dry, and breezy southwest flow will persist
through the weekend and into early next week causing continued
fire weather concerns.
&&
.Discussion...
Fire weather remains the focus today and tomorrow. Water vapor
satellite imagery this morning shows a well-defined trough axis
moving into central California. The shortwave trough associated
with this feature is slated to lift northeastward and clip NW Utah
late this afternoon. Winds just above the surface have already
increased per SLC VAD wind profiler, and should mix down to the
surface over the next couple hours per BUFR soundings from
multiple models. Still on track to touch advisory level winds
across the western half of Utah, peaking for most locations around
4pm then dropping off after 8pm. Combined with a very dry air mass
and dry fuels, will continue to see dangerous fire weather
conditions today. Have updated the wind forecast to go to hourly
resolution through tonight as these winds are the main forecast
concern of the next several days.
Mid-level moisture begins to work into the region tomorrow from
the southeast, bringing PWATs around three-quarters of an inch to
the eastern portion of Utah and allowing for some afternoon
cumulus buildups over terrain and maybe a few
showers/thunderstorms. Winds will be reduced from today, but
continuing enough to merit another red flag warning.
No other forecast updates this morning.
Previous Discussion...Issued 332 AM MDT...
Fire weather remains the main forecast concern in the short term.
The orientation of the upstream trough continues to support a
strong dry southwest flow across the region.
Kept mention of smoke northeast of the Utah county fires as they
have been quite active during the past 48 hours. Also added
mention of smoke to the Utah valley and Salt Lake valley between
midnight and noon per the HRRR smoke model.
A key to the forecast in the short term resides with a strong
wave currently just off the central California coast. Models
continue to indicate it progressing downstream over Nevada and
into Idaho this afternoon and evening.
The approach and passage of this wave will accelerate the wind
field. 700mb flow increases to 40-45kts Saturday afternoon during
peak mixing. Pressure falls of 3-5mb/3hr and a 6mb southeasterly
pressure gradient across Utah are also supportive of stronger
winds today. The wind advisory has been expanded along the entire
Wasatch Front and Wasatch Back due to the position of the low
level jet during peak mixing and momentum transfer on FV3 BUFKIT
forecast soundings.
The approaching wave also draws up moisture into Utah from
Arizona today. This trend continues Sunday and lasts through
Monday as ridging develops south of the Four corners.
SREF guidance shows enough destabilization to potentially support
convection. However, flow is quite strong and would inhibit
terrain circulations. Kept isolated PoPs for the spine of the
mountains and downstream to the northeast Sunday as instability
deepens and the wind field relaxes a little bit.
Another period of potential precipitation is this evening into the
early portion of the night across the north as the wave lifts
into Idaho. Height falls and cooling aloft are maximized during
this period. However, it looks like the area is too far southeast
of the upper level jet axis to mention at this time.
.LONG TERM (AFTER 12Z TUESDAY)...
Global models in good agreement in bringing a trough of low
pressure across the Great Basin Wednesday and Wednesday night,
with just some minor timing differences. Primary concern with
system will be the continuation, even enhancement, of a dry
southwest flow. Despite lift associated with trough and associated
cold front, moisture with system will be limited, so expect
primarily dry conditions to prevail.
With a somewhat zonal flow across forecast area on Thursday, expect
dry conditions and somewhat cooler temperatures.
Models diverge significantly for Friday into Saturday period, with
GFS indicating another trough of low pressure moving across the
northern Great Basin, with an associated reinforcing cold front.
ECMWF, however, lifts trough across the Pacific Northwest into the
northern Rockies, keeping forecast area in a dry and warm southwest
flow. Canadian suggests even deeper trough than GFS. With ensembles
indicating significant spread, confidence in any given solution is
low, so will go toward a blend of guidance.
&&
.AVIATION...Two operational impacts to note for KSLC today, smoke
and wind. High end IFR/low end MVFR vis in smoke currently in
place is expected to gradually improve to VFR through 18z, though
slantwise visibility will remain an impact through the day.
Southerly winds will become increasingly gusty today, with a
prolonged period of gusts in excess of 30 mph expected in the
17-03z window. Peak gusts of 45 mph are likely during the 22-01z
period.
&&
.FIRE WEATHER...
ERC values are running close to the 97th percentile across
northern and west central Utah, closer to the 50th-69th percentile
across the southwest. ERCs have been trending higher during the
past several days.
Gusty southwest winds and single digit RH values will continue
across much of Utah this weekend, creating widespread critical
fire weather conditions. The strongest winds of the past week will
occur today as a strong disturbance progresses from Nevada into
Idaho.
A warming trend is forecast through today. RH will trend higher a
bit through Monday, before falling again. Isolated convection is
not out of the question this weekend, especially Sunday.
Gusty southwest winds and low RH will persist across portions of
the region next week. Critical fire weather conditions look to
continue at least locally through mid week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ480-482>484-
488-489-493-494-497-498.
Red Flag Warning until 9 PM MDT Sunday for UTZ478-479-492-495.
Wind Advisory until 10 PM MDT this evening for UTZ001>006-015-
016.
WY...&&
Update...Van Cleave
Previous...Rogowski
Aviation...Merrill
Fire Weather...Rogowski
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 15, 1:37 AM MST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
237 AM MDT Sat Sep 15 2018
UTZ001>016-019>021-517-518-WYZ021-161300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
237 AM MDT Sat Sep 15 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Widespread critical fire weather conditions are expected due to
low humidities and strong winds. Southerly wind gusts may be
strong enough to affect travel on east-west routes this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Widespread critical fire weather conditions look to persist at
least locally through the upcoming week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Wildfire, Salt Lake and Tooele Valleys
- When
- September 15, 2:00 PM MST to 7:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Injuries
- 0 direct, 5 indirect
- Property damage
- $600,000
- Reported by
- Broadcast Media
A juvenile playing with fireworks sparked a fire in Herriman on the afternoon of September 15. Due to windy conditions and low relative humidity, the fire spread quickly, eventually burning more than 100 acres, destroying two homes, and causing the temporary evacuation of some nearby neighborhoods before being contained during the evening. One firefighter and four police officers were treated for smoke inhalation and heat exhaustion while helping fight the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, September 15 to 16, 20182 deaths · $105,000 · 6 events
- Strong Wind in South Carolina, September 15 to 16, 20181 death · $30,000 · 3 events
- Wildfire in Wyoming, September 15 to 30, 20183 injured · $10 million · 2 events
- Rip Current in New York, September 15, 20181 death · 1 event
- Lightning Strike in Louisiana, September 15, 2018$25,000 · 1 event
- Wildfire in Idaho, September 15 to 16, 2018$15,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20183 events
- Frost and Freeze in Oregon, September 15, 20183 events
- Flash Flood and Hail in Minnesota, September 15, 201850 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Superior, September 15, 20182 events
- Damaging Winds in Wisconsin, September 15, 201850 kt wind · 2 events
- Frost and Freeze in California, September 15, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780787.